Menu Close
cropped-evoke-wellness-favicon-logo-512x512-1-1.png

Build a foundation for lasting recovery

What Happens During a Valium Overdose?

Valium is the brand name of the commonly prescribed medication diazepam, which is most frequently used for the treatment of moderate or severe anxiety disorders (and which is also sometimes prescribed for alcohol withdrawal, muscle spasms, or epilepsy). An article published in ACS Chemical Neuroscience suggests that Valium is one of the most effective and valuable drugs produced by the psychopharmacological revolution that was first initiated in the mid-1950s. The article also suggests that out of all commonly diagnosed mental illnesses, anxiety disorders are by far the most prevalent.

More About Valium Addiction and Dependence

There are roughly 40 million men and women throughout the country who are currently living with a diagnosed anxiety disorder of some degree, whether that be a Generalized Anxiety Disorder (GAD), panic disorder, social anxiety, obsessive-compulsive disorder (OCD), or post-traumatic stress disorder (PTSD). Valium is highly effective in treating most symptoms associated with anxiety disorders of all varieties, however – because this medication has such a high potential for abuse – it should never be taken other than as prescribed. If you or someone you love has been abusing Valium, seeking professional help is essential – not only to avoid symptoms associated with the progressively worsening disease of addiction but to prevent what could easily be a lethal overdose. What Happens During a Valium Overdose?

Valium Overdose – Symptoms and Warning Signs

Valium overdose can occur, and it can be lethal if help is not immediately sought. If you believe that someone might be experiencing a Valium overdose you must call 911 immediately. Many individuals who abuse Valium engage in polydrug abuse, meaning that they take the medication at the same time as other chemical substances. They might combine Valium with opioid narcotics or with alcohol, which increases the risk of overdose significantly.

How Can You Tell Someone Has a Valium Overdose?

Alcohol is most commonly mixed with alcohol, and this specific combination is responsible for thousands of overdose-related deaths on an annual basis. Both Valium and alcohol affect the central nervous system in similar ways, leading to respiratory depression and cardiovascular issues when combined. Valium addiction can be effectively treated with a medical benzodiazepine detox followed by counseling and therapy. If Valium is combined with other chemical substances, the symptoms associated with overdose could include permanent damage to the brain and other vital organs, extreme disorientation, unconsciousness, coma, or death. On its own, Valium can be lethal when taken in high doses. The likelihood of overdose increases when Valium is combined with any other chemical substance. If you or someone you know has been using Valium other than as prescribed, Evoke Wellness at Miramar is available to help. During a Valium overdose, the central nervous system is overwhelmed, and the following symptoms are liable to occur:

  • Respiratory depression
  • Breathing that is dangerously slowed or labored
  • Dangerously slowed heartbeat
  • Blue lips and fingers, related to a lack of oxygen
  • Emitting sounds that can be confused for snoring or gurgling
  • Hiccupping
  • Weakness
  • Drowsiness or fatigue
  • Extreme confusion and disorientation
  • A lack of responsiveness or alertness
  • Dizziness
  • Experiencing problems with eyesight, like blurred vision

Many individuals who abuse Valium engage in polydrug abuse, meaning that they take the medication at the same time as other chemical substances. They might combine Valium with opioid narcotics or with alcohol, which increases the risk of overdose significantly. Alcohol is most commonly mixed with alcohol, and this specific combination is responsible for thousands of overdose-related deaths on an annual basis. Both Valium and alcohol affect the central nervous system in similar ways, leading to respiratory depression and cardiovascular issues when combined. If Valium is combined with other chemical substances, the symptoms associated with overdose could include permanent damage to the brain and other vital organs, extreme disorientation, unconsciousness, coma, or death. On its own, Valium can be lethal when taken in high doses. The likelihood of overdose increases when Valium is combined with any other chemical substance. If you or someone you know has been using Valium other than as prescribed, Evoke Wellness at Miramar is available to help.

Evoke Wellness at Miramar – Valium Addiction Treatment

Evoke Wellness at Miramar is one of Southern Florida’s premier drug and alcohol treatment centers. Our team of highly experienced professionals has worked together to develop a treatment program that tackles all existing symptoms associated with Valium abuse and dependence, including the emotional and mental consequences of long-term substance abuse. Many people abuse Valium and other prescription medications under the false assumption that because these drugs were initially prescribed by a qualified medical professional, they must be at least relatively safe to use. The truth is that when taken other than as prescribed, medications like Valium can result in a range of serious consequences – the most serious being drug-related overdose. It can be difficult to determine “how much is too much” – which is why it is important to seek professional help as soon as you determine that Valium misuse might be a problem. To learn more about our comprehensive Valium addiction recovery program, or to learn more about what to do in the case of a Valium overdose, call us today.